Illinois, 2023

Winter Storm in Illinois, March 25, 2023

March 25, 2023 · NWS LOT · 2 events in 2 counties and zones

Rain transitioning to heavy snow on the backside of a passing storm system dropped upwards of 6 to 10 inches of snowfall on parts of extreme northern Illinois from the predawn hours of the 25th through the remainder of that morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Rain transitioning to heavy snow on the backside of a passing storm system dropped upwards of 6 to 10 inches of snowfall on parts of extreme northern Illinois from the predawn hours of the 25th through the remainder of that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 25, 2:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 25, 2:33 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
333 AM CDT Sat Mar 25 2023

.SHORT TERM...
Issued at 333 AM CDT Sat Mar 25 2023

Through Sunday...

As of 2AM, rain of varying intensities continues to fall on just
about the whole area. Snow reports are beginning to close in on the
western and northern CWA; a live webcam out of Sterling shows a
steady wet snowfall so it's reasonable to think portions of western
Lee and Ogle Counties are seeing the same. Just over the past couple
of hours, we've seen radar reflectivity flare up over parts of
the western CWA and extending out over eastern IA. While this is
likely due in part to some bright banding as the radar intersects
big, wet flakes, this lines up awfully well with where SPC
mesoanalysis is placing a swath of notable f-gen through the 850-
700mb layer, which is also where high res guidance suggests we're
seeing a great deal of synoptic ascent. Just above this layer, the
RAP and HRRR are resolving some weak, albeit notable, upright
instability. As the TROWAL axis propagates eastward over the next
several hours, prominent f-gen and synoptic forcing are expected to
persist over the northwestern CWA. Additionally, a good deal of
negative EPV will progress northward into the western CWA closer to
daybreak implying a greater potential for symmetric instability. All
this is to say that periods of heavy snow remain likely into the
daylight hours for areas under the winter storm warning.

Over the central and southeastern CWA, there is increasing concern
in the encroaching dry slot robbing us of cloud ice later this
morning and keeping rain from transitioning over to snow, at least
for a while. Forecast soundings suggest that once the dry slot moves
in prior to daybreak, we will remain saturated only up to roughly
800 or 750mb. This should certainly be deep enough saturation to
keep precip going into the morning, but a nearly isothermal profile
through the low levels means the top of the saturated layer will be
sitting near or just below freezing. We should see some mid level
moisture recover into mid-morning as the TROWAL begins moving
overhead and then we could see a period of snow further south and
east. But, if this dry air does end up keeping much of the area
under rain or drizzle this morning, then the sharp cutoff in snow
totals we're expecting will probably be even more pronounced than we
thought. Snow will then taper off to the northeast through the
afternoon. No major changes to snow totals with areas under the
warning still expected to see around 6-9 inches by the end of the
morning. No changes to headlines are planned at this time either.

The break from the rain and snow tonight may be short-lived with
another wave set to move over tomorrow. Overnight tonight, a rather
potent little shortwave is forecast to dig out over the central
Plains before progressing right over the area tomorrow morning and
afternoon. At the surface, this translates to a center of low
pressure that will track through central Illinois and drag its warm
front across the southern CWA. Scattered snow showers will
transition to rain through the morning for areas roughly south of I-
88. Along and south of the warm front, guidance is gathering as many
as a few hundred J/kg of MUCAPE with moderate low and mid level
lapse rates through the morning. It's very realistic to think that
we could see a couple of morning thunderstorms pop up near and south
of the Kankakee River valley as a result. North of the front, some
modest elevated instability could mean a decent rain or snow shower
but nothing significant is forecast. More on this system as it
continues into Sunday night in the long term discussion below.

Doom

&&

.LONG TERM...
Issued at 333 AM CDT Sat Mar 25 2023

Sunday night through Friday...

A semi active upper-level pattern is slated to continue into at
least the first half of the upcoming work week as broad troughing
and attendant cyclonic flow remains dominant across much of the
CONUS. Within this larger scale pattern, a fast belt of upper
level westerlies from the Central Rockies eastward across the Ohio
Valley will steer a few mid-level short wave impulses across the
Midwest Sunday through Tuesday. While significant and widespread
precipitation is not expected each day during this period, there
will several chances for precipitation (some of the wintry
variety).

Following quickly on the heals of Sundays disturbance is a second
fast moving wave, which appears likely to track a bit farther
south across central IL and IN Sunday night into Monday morning.
Accordingly, it appears that the best chance of precipitation
during this period will largely be south of I-80. P-Type is likely
to primarily rain, especially with southward extent towards
central IL and IN. However, the thermal environment could support
the potential for a narrow corridor of snow along its northern
periphery into early Monday morning. Otherwise, the chance for
light precipitation returns Monday night into early Tuesday in
response to yet another perturbation expected to traverse the
area into Tuesday.

After what looks to be a brief break in the weather pattern around
mid-week, there continues to be support for an upper-level
ridge building across the central CONUS downstream of an upper
trough shifting over the west. While this pattern is likely to
support moderating temperatures later in the week, it is also
likely to support the development of another decent storm system
across the Plains later Thursday. Accordingly, chances for
showers return to the area late in the week. A period of
thunderstorms is also possible on Friday, but this will
ultimately depend on the exact track and timing of the storm
system.

KJB

&&

.AVIATION...
For the 06Z TAFs...

Forecast concerns include...

* Deteriorating CIGs and VSBYs overnight with Rain the Chicago
  terminals and heavy wet snow at KRFD.

* Rain likely to mix with some sleet as it changes to snow over
  the Chicago terminals after 10z.

* Snow may mix with or change to a couple hour period of drizzle
  Saturday morning, especially at the Chicago area terminals.
  However, P-Type likely to favor snow again by late morning,
  before it end in the afternoon.

* Gusty east-northeasterly winds overnight shifting northwest
  later this morning.

Light rain continues to spread northward across the area and this
will continue to be the case overnight as intensities ramp up.
The rain will change to wet snow first across northwest IL
(including KRFD), likely in the 07 to 08z timeframe. This
transition to snow will take some time to spread southeast across
the rest of the terminals, likely not occurring until very late
tonight (after 10 or 11z). Until this time, periods of rain and
deteriorating CIGS are expected across the Chicago area terminals.
Expect periods of heavy wet snow at KRFD overnight, with likely
sub mile VSBYs and IFR to LIFR CIGS.

Periods of snow will continue through the morning at KRFD, before
ending by early afternoon. Farther east into the Chicago area
terminals P-Types may be a bit tricky for a couple hour period
shortly after daybreak. The possibility exists for the
precipitation either change to, or mix with, a period of drizzle
in roughly the 13 to 16z timeframe as a drier airmass aloft
temporarily moves overhead. After 16z snow should be the primary
P-Type for the area. Continued periods of sub 2 mile VSBY is
likely with this snow until it comes to an end at the Chicago
area terminals after 20z to 21z.

Otherwise, expect gusty east-northeast winds (with gusts into the
mid 20kt range) overnight. Directions will become more northerly
by daybreak when gusts near 30kt will be possible. Directions
will shift to the northwest by late morning, then become westerly
during the afternoon. Speeds will gradually ease through the
afternoon, with magnitudes under 10kts by this evening.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012 until 1 PM Saturday.

     Winter Weather Advisory...ILZ013-ILZ019-ILZ020-ILZ103 until 1 PM
     Saturday.

IN...None.
LM...Small Craft Advisory...nearshore waters until 4 AM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 25, 3:23 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
423 AM CDT Sat Mar 25 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-260930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
423 AM CDT Sat Mar 25 2023 /523 AM EDT Sat Mar 25 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non Thunderstorm Wind Risk.
  Elevated Snow Risk.

DISCUSSION...

Periods of heavy wet snow can be expected this morning, primarily
northwest of a line from near Mendota to Waukegan. Snowfall rates
of 1 to 2 inches per hour are possible in a narrow corridor
across northwestern Illinois which will lead to snow-coated
roadways and hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Snow Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered snow showers early Sunday morning will transition to
rain for most through the morning. Minor accumulations are
possible north of I-80.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-260930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
423 AM CDT Sat Mar 25 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft are likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday...
  Hazardous conditions for small craft are likely.
Thursday...
  Hazardous conditions for small craft are likely.
Friday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

Doom

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Ogle

When
March 25, 4:00 AM CST to 12:00 PM CST
Where
Ogle forecast zone
Reported by
CoCoRaHS
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 25, 4:00 AM CST to 12:00 PM CST
Where
Winnebago forecast zone
Reported by
Public
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084748, 1084749.